Recognize Cues
Analyze Cues
Prioritize Hypothesis
Generate Solutions
Take Action
100

A patient taking furosemide reports weakness and dizziness. What assessment findings should concern the nurse?

Hypotension, dehydration, hypokalemia

100

A patient receives 3% sodium chloride. What will happen to the body's cells?

Water moves out of cells; cells shrink

100

A patient taking furosemide has a potassium level of 2.8 mEq/L. What is the priority concern?

Dysrhythmias from hypokalemia

100

A patient has symptomatic hypokalemia. Which medication would the provider likely prescribe?

Potassium chloride

100

What is the most important safety rule when administering IV potassium chloride?

Never IV push potassium

200

A patient taking spironolactone develops muscle weakness and ECG changes. Which electrolyte imbalance should the nurse suspect?

Hyperkalemia

200

A patient's blood pressure improves after receiving albumin. How did the medication help?

Albumin pulls fluid into the vascular space

200

A patient receiving albumin develops crackles and dyspnea. What complication should be addressed first?

Pulmonary edema/fluid overload

200

Which medication decreases phosphate absorption from food?

Sevelamer

200

A patient receiving magnesium sulfate develops respiratory depression. What should the nurse do first?

Stop/hold infusion, assess patient, notify provider

300

A patient receiving magnesium sulfate has absent deep tendon reflexes and respirations of 8/min. What complication may be occurring?

Magnesium toxicity

300

A patient taking hydrochlorothiazide has lower blood pressure but now has potassium of 3.0 mEq/L. What does this indicate?

Therapeutic effect plus adverse effect (hypokalemia)

300

A patient receiving mannitol develops worsening respiratory distress. What is the priority hypothesis?

Fluid overload

300

Which medication replaces the kidney's missing erythropoietin signal?

Epoetin alfa

300

A patient receiving albumin develops pulmonary crackles. What assessments should the nurse perform?

Assess lung sounds, oxygenation, BP, fluid status

400

A CKD patient reports fatigue, weakness, and shortness of breath. Hemoglobin is low. Which kidney function has likely been lost?

Reduced erythropoietin production

400

Why does calcium often decrease when phosphate levels rise in kidney disease?

Elevated phosphate lowers calcium levels

400

A patient with severe hyperkalemia is prescribed calcium gluconate. What immediate problem is the medication treating?

Myocardial instability

400

Which medication replaces the active vitamin D no longer produced by diseased kidneys?

Calcitriol

400

A patient taking spironolactone develops potassium 6.2 mEq/L. What action should the nurse anticipate?

Hold medication and evaluate hyperkalemia

500

A patient with CKD has elevated phosphate, low calcium, itching, and bone pain. Which medication is commonly prescribed for this complication?

Sevelamer

500

A CKD patient has hypocalcemia despite adequate dietary intake. What missing kidney function explains this finding?

Reduced activation of Vitamin D

500

Match the complication with the best medication:

  • Anemia
  • Hyperphosphatemia
  • Reduced Vitamin D activation

Epoetin alfa, Sevelamer, Calcitriol

500

A patient needs phosphate replacement but already has hyperkalemia. Which phosphate preparation should the nurse anticipate?

Sodium phosphate

500

Before administering phosphate replacement, which laboratory values should be reviewed?

Phosphate, calcium, potassium, renal function